Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 3, NWS Topeka, KS

March 18, 2008Coffey County, Lyon County, Kansas

NWS Topeka, KS issued this river flood warning at Mar 18, 2008, 9:09 AM CDT for Coffey County, Lyon County, Kansas. It took effect at Mar 18, 2008, 1:00 PM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2008, 9:09 AM CDT (14:09 UTC)
In effect from
Mar 18, 2008, 1:00 PM CDT
Expired
Mar 19, 2008, 8:19 AM CDT
In force
19 hr
Issued by
NWS Topeka, KS
Flood severity
Moderate

Counties Coffey County, KS, Lyon County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neosho River at Neosho Rapids (NEOK1).

Action stage
17 ft
Minor stage
22 ft
Moderate stage
23 ft
Major stage
44 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07182390, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KTOP 181409
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
909 AM CDT TUE MAR 18 2008

...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING STREAMS IN KANSAS... 

  NEOSHO RIVER NEAR NEOSHO RAPIDS AFFECTING COFFEY AND LYON COUNTIES

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC031-111-182209-
/O.NEW.KTOP.FL.W.0003.080318T1800Z-080320T0234Z/
/NEOK1.2.ER.080318T1800Z.080319T0000Z.080319T0834Z.NO/
909 AM CDT TUE MAR 18 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE NEOSHO RIVER NEAR NEOSHO RAPIDS.
* FROM THIS AFTERNOON TO WEDNESDAY EVENING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT 7:00 AM TUESDAY THE STAGE WAS 16.9 FEET. 
* MODERATE FLOODING IS FORECAST. 
* FLOOD STAGE IS 22.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS AFTERNOON AND CONTINUE TO
  RISE TO NEAR 24.7 FEET BY THIS EVENING. THE RIVER WILL FALL BELOW 
  FLOOD STAGE BY WEDNESDAY MORNING.
* IMPACT...AT 23.0 FEET WATER OVERTOPS THE ROAD ON THE WEST SIDE OF
  THE BRIDGE OVER THE NEOSHO RIVER. 

$$
4 follow-up statements
000 
WGUS83 KTOP 181919
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
219 PM CDT TUE MAR 18 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS...
 
  NEOSHO RIVER NEAR NEOSHO RAPIDS AFFECTING COFFEY AND LYON COUNTIES 
 
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC031-111-190319-
/O.EXT.KTOP.FL.W.0003.000000T0000Z-080320T0222Z/
/NEOK1.2.ER.080318T2237Z.080319T0600Z.080319T0822Z.NO/
219 PM CDT TUE MAR 18 2008

THE FLOOD WARNING CONTINUES FOR
  THE NEOSHO RIVER NEAR NEOSHO RAPIDS.
* UNTIL WEDNESDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT 11:00 AM TUESDAY THE STAGE WAS 18.6 FEET. 
* MODERATE FLOODING IS FORECAST.
* FLOOD STAGE IS 22.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 23.5 FEET BY EARLY WEDNESDAY MORNING. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY WEDNESDAY MORNING.
* IMPACT...AT 23.0 FEET...WATER OVERTOPS THE ROAD ON THE WEST SIDE
  OF THE BRIDGE OVER THE NEOSHO RIVER.

$$
000 
WGUS83 KTOP 182231
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT TUE MAR 18 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN 
KANSAS...
  POTTAWATOMIE CREEK NEAR SCIPIO 1SE AFFECTING ANDERSON AND FRANKLIN
  COUNTIES
 
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS..
  NEOSHO RIVER NEAR NEOSHO RAPIDS AFFECTING COFFEY AND LYON COUNTIES
 
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC031-111-190631-
/O.CON.KTOP.FL.W.0003.000000T0000Z-080320T0222Z/
/NEOK1.2.ER.080318T2330Z.080319T0600Z.080319T0822Z.NO/
531 PM CDT TUE MAR 18 2008

THE FLOOD WARNING CONTINUES FOR
  THE NEOSHO RIVER NEAR NEOSHO RAPIDS.
* UNTIL WEDNESDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  5:00 PM TUESDAY THE STAGE WAS 19.8 FEET. 
* MODERATE FLOODING IS FORECAST.
* FLOOD STAGE IS 22.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS EVENING AND CONTINUE TO 
  RISE TO NEAR 23.5 FEET BY EARLY WEDNESDAY MORNING. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY WEDNESDAY MORNING.
* IMPACT...AT 23.0 FEET...WATER OVERTOPS THE ROAD ON THE WEST SIDE OF 
  THE BRIDGE OVER THE NEOSHO RIVER.

$$

KSC003-059-182301-
/O.CAN.KTOP.FL.W.0002.000000T0000Z-080319T0427Z/
/SIPK1.1.ER.080318T0857Z.080318T1445Z.080318T2043Z.NO/
531 PM CDT TUE MAR 18 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE POTTAWATOMIE CREEK NEAR SCIPIO 1SE.
* AT  4:45 PM TUESDAY THE STAGE WAS 22.7 FEET. 
* FELL BELOW FLOOD STAGE AT  3:43 PM TUESDAY.
* FLOOD STAGE IS 23.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 14.7 FEET BY 
  WEDNESDAY MORNING.

$$
000 
WGUS83 KTOP 190129
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT TUE MAR 18 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS...
 
  NEOSHO RIVER NEAR NEOSHO RAPIDS AFFECTING COFFEY AND LYON COUNTIES 
 
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC031-111-190929-
/O.EXT.KTOP.FL.W.0003.000000T0000Z-080320T0000Z/
/NEOK1.1.ER.080319T0600Z.080319T0600Z.080319T0600Z.NO/
829 PM CDT TUE MAR 18 2008

THE FLOOD WARNING CONTINUES FOR
  THE NEOSHO RIVER NEAR NEOSHO RAPIDS.
* UNTIL WEDNESDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  8:00 PM TUESDAY THE STAGE WAS 20.4 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 22.0 FEET. 
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE OF 22.0
  FEET EARLY WEDNESDAY MORNING.
* IMPACT...AT 22.0 FEET...LOW LYING AREAS ALONG THE RIVER FLOOD.

$$
000 
WGUS83 KTOP 191319
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
819 AM CDT WED MAR 19 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN 
KANSAS...
 
  NEOSHO RIVER NEAR NEOSHO RAPIDS AFFECTING COFFEY AND LYON COUNTIES
 
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC031-111-191349-
/O.CAN.KTOP.FL.W.0003.000000T0000Z-080320T0000Z/
/NEOK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
819 AM CDT WED MAR 19 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE NEOSHO RIVER NEAR NEOSHO RAPIDS.
* AT  8:00 AM WEDNESDAY THE STAGE WAS 19.1 FEET. 
* FLOOD STAGE IS 22.0 FEET. 
* FORECAST...THE RIVER HAS CRESTED AND WILL CONTINUE TO FALL. THE 
  RIVER WILL FALL TO 17.0 FEET BY 6 PM.
  
$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Mar 18, 3:17 AM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Mar 18, 3:17 AM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 AM CDT TUE MAR 18 2008

.DISCUSSION...
PROLIFIC RAINFALL EVENT JUST TO OUR SOUTH AND EAST COMES TO AN
ABRUPT END NEAR THE SE CORNER OF THE COUNTY WARNING AREA. UPPER
LOW NOW OVER MEXICO CONTINUES TO EJECT ENERGY INTO THE SOUTH
CENTRAL PLAINS...WHILE NORTHERN SHORTWAVE PROGRESSING SLOWLY
EASTWARD THROUGH THE ROCKIES ATTM.

TOUGH TO SAY EXACTLY HOW MUCH OF OUR SOUTHEAST WILL GET ANY MORE
RAIN TODAY. SURFACE WINDS ARE A LIGHT NORTHWEST...WHILE PROFILERS
SHOW 850MB WINDS OVER WESTERN CWA HAVE VEERED AROUND TO THE
NORTHWEST WHILE LATHROP STILL SHOWING A SOUTHWEST COMPONENT...WITH
DIVIDING LINE SOMEWHERE IN BETWEEN. IN ADDITION...LOW CLOUDS COVER
MOST OF THE AREA TODAY. CONSIDERING INCOMING UPPER WAVE SHEARS OUT
A BIT AND DRAGS WEAK VORTICITY ADVECTION ACROSS THROUGH THE
MORNING...WILL CARRY DRIZZLE AND FOG FOR MUCH OF NORTHEAST AND
EAST CENTRAL KANSAS...FOLLOWED BY CHANCE PRECIP ACROSS THE FAR
SOUTHEAST. WILL DROP DRIZZLE AND FOG FOR AFTERNOON BUT MAY STILL
TAKE A WHILE FOR CLOUDS TO ERODE FROM NORTHWEST TO SOUTHEAST. WILL
ALSO HAVE TO WATCH PRECIP TRENDS ACROSS OKLAHOMA AND SOUTH CENTRAL
KANSAS TO MONITOR NORTHERN PROGRESS/EDGE OF THE PRECIP SHIELD...AS
COULD GET ENOUGH OF A PUSH TO MAKE IT A COUNTY OR TWO FARTHER
NORTH BEFORE FALLING APART. TEMPERATURES WILL STRUGGLE TO RISE
FROM CURRENT 40S TO THE LOWER 50S IN PRECIP AND CLOUD COVER.

CLOUDS LOOK TO CLEAR OVERNIGHT AS BOTH NORTHERN WAVE AND SOUTHERN
LOW AXIS MOVE EAST OF OUR AREA. EXPECT ENOUGH MIXING IN NORTHWEST
FLOW BEHIND TO KEEP TEMPS IN THE LOWER TO MID 30S WITH A FEW
DEGREES LOWER IN LOW SPOTS.

AS WEAK UPPER RIDGE BUILDS ACROSS THE WEST...SHORTWAVE DROPS
ACROSS NEBRASKA AND SKIRTS THE NORTHERN BORDER FOR WEDNESDAY. NOT
EXPECTING ENOUGH ENERGY FOR PRECIP CHANCES BUT PASSING TROF WILL
BRING A SURFACE TROF ACROSS THE AREA AND SLOW THE RETURN OF WARMER
AIR.

SERIES OF SHORTWAVES MOVE OVER AND THROUGH THE RIDGE INTO
THURSDAY...ENOUGH TO MAKE FLOW MORE ZONAL OVER THE ROCKIES AND
BRING RETURN TO LEE TROF AND SOUTHERLY SFC WINDS FOR THURSDAY.
THIS SHOULD BRING A RETURN TO SEASONAL TEMPS IN THE 50S TO LOWER
60S. ONE OF THE WAVES SLIDES ACROSS THE KS/NE BORDER ON
FRIDAY...BRINGING A CHANCE FOR PRECIP THERE AS WELL AS A COOL
FRONT PUSHED SOUTHWARD BEHIND.

PAST RUN OR TWO HAS HAD SLIGHTLY STRONGER WAVE MOVING ACROSS THE
STATE ON SATURDAY...BRINGING A CHANCE OF RAIN AND COOLER
TEMPERATURES. COOL HIGH PRESSURE SLIDES INTO THE CENTRAL PLAINS
THROUGH SUNDAY. MADE NO CHANGES TO GRIDS BEYOND FRIDAY. 67

&&

.AVIATION...
WET GROUND/LOW LAYERS AND OVERALL WEAK LOW LEVEL WINDS /DESPITE
W-NW DIRECTION/ KEEPING PATCHY VLIFR FOG IN THE REGION THIS
MORNING...THOUGH A SLOW IMPROVING TREND SEEMS TO BE UNDERWAY.
STRATUS DECK ALSO SHOWING SOME SE MOVEMENT ON RECENT 11-3.9
SATELLITE IMAGERY...BUT THIS BECOMING HARD TO USE AS CIRRUS
STREAMS NORTH FROM SOUTHERN PLAINS CONVECTION. WILL BLEND MODEL
AND CLIMATOLOGICAL TOOLS TO BRING AN INCREASE TO MVFR CONDITIONS
LATER THIS MORNING...THEN VFR BY EARLY AFTERNOON...BUT HAVE LITTLE
DOUBT FURTHER AMENDMENTS WILL BE NEEDED.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

67/65
Hazardous weather outlook, Mar 18, 5:49 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
549 AM CDT TUE MAR 18 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-191100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
549 AM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SOME RIVERS AND STREAMS ACROSS EAST CENTRAL KANSAS WILL RUN AT OR
NEAR FLOOD STAGE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:58 AM CDTRiver Flood WarningTOPAnderson, Franklin15 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.